Colorado, 2025

Debris Flow in Colorado, August 27, 2025

August 27, 2025 · NWS GJT · 1 event in 1 county or zone

Unusually rich tropical moisture continued to stream over eastern Utah and western Colorado, with precipitable water values in excess of an inch. Combination of upper level support in the form of a jet streak and daytime heating on complex terrain provided the lift to start showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Unusually rich tropical moisture continued to stream over eastern Utah and western Colorado, with precipitable water values in excess of an inch. Combination of upper level support in the form of a jet streak and daytime heating on complex terrain provided the lift to start showers and thunderstorms. These storms, as had been the case in the days prior, were capable of producing heavy rain and high rain rates. Over sensitive terrain, such as slot canyons or recent burn scars, this could cause flash flooding and debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 27, 1:21 PM MST, 3 hours 24 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms continue today with most activity done by late evening.
  • The potential for flash flooding continues today, especially for burn scars and flood prone locales with saturated soils from recent rains.
  • Temperatures will remain below seasonal climatology.
  • A drier pattern begins to emerge Thursday and beyond.
Area forecast discussion, Aug 27, 1:21 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
221 PM MDT Wed Aug 27 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms continue today with most
  activity done by late evening.

- The potential for flash flooding continues today, especially
  for burn scars and flood prone locales with saturated soils
  from recent rains.

- Temperatures will remain below seasonal climatology.

- A drier pattern begins to emerge Thursday and beyond.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 1248 PM MDT Wed Aug 27 2025

High pressure is currently centered over far northern Mexico,
leaving us under west-southwest flow aloft and a push of
moisture from a few days ago, but drier air and weak lapse
rates in the midlevels are starting to filter in overhead as
evident in our latest sounding. This ultimately will result in
less instability and perhaps inhibit deep convection today.
Although there is still enough instability and moisture for
scattered showers and storms regardless. Any storms able to
break through the inversion could become strong with hail and
gusty winds along with heavy rain. Moisture in the low levels is
rather abundant, which may lead to heavy rainfall without
lightning even over the valleys. With all of this being said
pockets of localized flash flooding are possible, especially
over the recent burn scars and the more saturated susceptible
locations. Most of the shower activity should dissipate around
sunset with isolated showers overnight. Far from the high
pressure means temperatures closer to normal today and tomorrow.
The models show that the dry air aloft and lapse rates problem
will linger tomorrow. So expect that convection will have issues
becoming deep much like today. In fact, there might not be less
instability across southern portions of the forecast area
linger tomorrow so the chances for showers have decreased in
that area. Northern portions may see afternoon convection much
like today. The potential for heavy rain slightly decreases
compared to today. Highs come up a few degrees since most
locations should see a bit more sunshine and dry up the low
levels a bit.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 1248 PM MDT Wed Aug 27 2025

The building of high pressure centered to our south will be the
catalyst of a shift back to drier weather, at least over the
weekend. As this high pressure builds, flow will gradually shift
from moist and southwesterly to drier and west to northwesterly.
On Friday one last push of moisture will come through before
anomalously dry air returns over the weekend. This push of moisture
is expected to bring widespread showers and thunderstorms to the
region Friday afternoon, especially as the remnants of a closed low
off of California's coast pass through our region as a weak wave on
Friday morning and afternoon. On Saturday lingering moisture may be
sufficient for terrain based convection. However, by Sunday dry air
looks to limit PoPs in all but the southern mountains. Monday and
Tuesday look less clear in terms of afternoon convection due to
ensemble differences on moisture advection. With the building high
pressure and decrease in moisture, high temperatures will begin to
climb back towards near normal this weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1144 AM MDT Wed Aug 27 2025

Isolated to scattered showers are ongoing across the region.
Through the evening showers and thunderstorms are possible at
all TAF sites. The main concerns will be heavy rain, small
hail, lightning, and some gusty outflow winds near
thunderstorms. Brief drops to MVFR conditions or ILS breakpoints
are possible. Convective activity should diminish in the
evening. Low ceilings may hang around some TAF sites into the
overnight hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KJS
LONG TERM...GF
AVIATION...TGJT
Hazardous weather outlook, Aug 27, 2:17 AM MST, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
317 AM MDT Wed Aug 27 2025

COZ001>014-017>023-UTZ022>025-027>029-280930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
317 AM MDT Wed Aug 27 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Widespread convection is expected again today. Storms will be
capable of producing heavy rainfall, small hail, gusty winds, and
frequent lightning. Flash flooding and debris flows are possible in
sensitive areas, such as slot canyons and recent burn scars. Storms
and flooding concerns will taper off quickly overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms will continue into the weekend. A slight
downturn in shower coverage is expected by Sunday. Flash flooding
remains a concern in sensitive areas. Temperatures will run below
normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely, but any reports of flash flooding
and/or unexpected meteorological conditions would be welcome along
with rainfall amounts.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Rio Blanco

When
August 27, 4:45 PM MST to 6:30 PM MST
Where
Rio Blanco County, 4.59 mi NW of Rio Blanco to 4.56 mi WNW of Rio Blanco
Cause
Heavy Rain / Burn Area
Reported by
NWS Employee
Coordinates
39.772, -108.025

The NWS Incident Meteorologist assigned to the Lee Fire reported this event to NWS Grand Junction. Mud and debris were confirmed to be flowing across Rio Blanco County Road 5 at mile marker 6 and mile marker 12, making the road impassable. As a result, County Road 5 was closed from miles marker 12 to the intersection with Highway 13 for roughly half an hour.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291491.